Antibiotics and some steroid medications including inhalers are commonly used to treat respiratory and sinus infections. But in some cases, the cure for one ailment may be the cause of another problem, including a yeast infection in the mouth that is known as thrush.
Candida is a common fungus that is normally present in small amounts inside the mouth. A healthy immune systems keeps this fungus under control. But when something upsets the balance of the immune system, Candida can grow into a yeast infection in the mucus membrane lining of the mouth and throat.
Symptoms of Thrush
• Creamy or velvety white lesions or sores on the insides of the cheeks and on the tongue. Sores may also appear on the roof of the mouth, gums, or tonsils.
• Lesions that look like cottage cheese
• Bleeding if the lesions are scraped or rubbed
• Pain in the mouth
• Cracking at the corners of the mouth
• Loss of taste
Risk Factors for Thrush
While anyone can develop oral thrush, certain conditions and use of some medications can increase the risk that you will get it.
• Infants – babies often have thrush, which typically resolves on its own in about two weeks.
• Compromised immune system – if you have HIV or AIDS, you may be at higher risk of getting this type of infection.
• Cancer – the disease as well as treatments including chemotherapy and radiation can weaken the immune system and make you more likely to get thrush.
• Diabetes – people with poorly controlled diabetes often have a higher level of sugar in their saliva, which acts like food for Candida.
• Antibiotics – high doses of certain antibiotics, and taking antibiotics for a long time can increase the risk of thrush by killing some of the healthy bacteria that normally keep Candida from growing.
• Steroids – medications including inhalers that contain steroids can increase your risk of getting thrush
• Dentures – people with poorly fitting dentures may be more likely to get thrush